Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Indianapolis, IN

May 14, 2004Delaware County, Henry County, Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 14, 2004, 3:29 PM EST for Delaware County, Henry County, Madison County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2004, 3:29 PM EST (20:29 UTC)
Expired
May 14, 2004, 4:15 PM EST
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Delaware County, IN, Henry County, IN, Madison County, IN

The radar

The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 83 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
83 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

354 
WUUS53 KIND 142029
SVRIND
INC035-065-095-142115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
329 PM EST FRI MAY 14 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF ANDERSON
  SOUTHERN DELAWARE COUNTY IN EAST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF MUNCIE
  NORTHWESTERN HENRY COUNTY IN EAST CENTRAL INDIANA

* UNTIL 415 PM EST

* AT 326 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PENDLETON...OR ABOUT 5
  MILES SOUTH OF ANDERSON...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MIDDLETOWN AROUND 335 PM EST
  YORKTOWN AROUND 345 PM EST
  MUNCIE AROUND 355 PM EST
  SELMA AROUND 400 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4007 8581 3991 8569 4010 8523 4031 8523

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:30 PM EST, 59 minutes earlier.

Area forecast discussion, May 14, 2:30 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST FRI MAY 14 2004

.DISCUSSION...MAIN FORECAST PROBLEM IS THE CHANCE OF RAIN ON MONDAY.
TODAY HIGH PRESSURE IS OVER THE GREAT LAKES WITH MOIST AND UNSTALBE
AIR REMAINING OVER MUCH OF INDIANA. SATELLITE PICS HAVE CLEARING
AREA OVER THE EXTREME NW CORNER. GUIDANCE WAS POOR YESTERDAY WITH
THE CLEARING. ALL MODELS HAD CLEARING EARLY IN THE EVENING. THEY
WANT TO PUSH CLEARING BY SUNRISE. THE SATELLITE PICS ARE NOT SHOWING
MUCH SE MOVEMENT OF THE CLEARING JUST A FEW HOURS BEFORE GUIDANCE
HAS SCT. WILL HOLD OFF BREAKING UP THE CLOUDS IN THE CENTRAL AND
SOUTH UNTIL AFTERNOON. EVEN THEN SC MAY DEVELOPE SO WILL JUST GO
PARTLY CLOUDY. WITH THE MORE EXTENSIVE CLOUD COVER WILL DROP TEMPS
TO NEAR THE LOWER FWC VALUES.

THE CROSS SECTIONS SHOW HIER CLOUDS MOVING INTO AREA AHEAD OF NEXT
S/W TONIGHT. SO EVEN IF WE LOOSE THE LOW CLOUDS IT WILL STILL BE
PARTLY CLOUDY. WILL HOLD TEMPS UP SOME DUE TO THE CLOUDS.

ON MONDAY A S/W MOVES THRU AREA AS MOISTUE BACKS INTO AREA FROM THE
EAST. WILL BRING IN A CHANCE OF SHOWERS IN THE AFTERNOON AND HOLD
TEMPS A LITTLE LOWER.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HAINES
Hazardous weather outlook, May 14, 4:58 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
458 AM EST FRI MAY 14 2004

.SPOTTER INFORMATION STATEMENT...SEVERE WEATHER SPOTTERS MAY BE
NEEDED LATE THIS ATERNOON.

INZ021-028>031-035>049-051>057-060>065-067>072-151000-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
458 AM EST FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY

THERE WILL BE SCATTERED SHOWERS OVER INDIANA THIS MORNING. WIDESPRED
SHOWERS AND THUNDERSTORMS WILL BE OVER THE AREA THIS AFTERNOON. THERE
IS A CHANCE THAT SOME OF THESE STORMS COULD BE SEVERE POSSIBLY
PRODUCING HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY. THERE IS A CHANCE
OF SHOWERS AND THUNDERSTORMS FROM SUNDAY NIGHT THROUGH FRIDAY.

IT IS TOO EARLY TO TELL IF THESE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
THERE IS A CHANCE THAT SEVER WEATHER SPOTTERS MAY BE NEEDED THIS
AFTERNOON.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.